Hail, Sherman
- When
- August 10, 4:15 AM MST
- Where
- Sherman County, 9.94 mi NW of Goodland Arpt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.480, -101.820
Nickel sized hail was reported covering the ground.
Thunderstorms moved southeast during the early morning hours, producing a few reports of damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved southeast during the early morning hours, producing a few reports of damaging thunderstorm winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 2:01 AM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 301 AM MDT MON AUG 10 2009 .DISCUSSION... 247 AM MDT MON AUG 10 2009 THE ONGOING CLUSTER OF TSRA IS EXPECTED TO CONTINUE PAST SUNRISE. LEADING EDGE NOW IN SW NE WITH A RENEWED CLUSTER APPROACHING OUT OF ECNTRL CO. THE CO CLUSTER IS EXPECTED TO SWEEP ACROSS MUCH OF THE CWA OVER THE NEXT SEVERAL HRS. I HAVE SOME CONCERN WITH HYDRO ISSUES ACROSS YUMA CNTY SHOULD MORE VIGOROUS CONVECTION COME ACROSS THE CNTY. 88D ESTIMATES HAVE SPOT 3 TO 4 AMOUNTS FROM EARLIER ACTIVITY, YET THESE AMOUNTS ARE ACERBATED DUE TO HAIL CONTAMINATION. NO REPORTS OF FFLOODING HAVE BEEN RECEIVED AT THIS TIME BUT SOMETHING TO MONITOR OVER THE NEXT 2 TO 4 HRS. I UPDATED THE GRIDS TO REFLECT HIGH PRECIP CHANCES ACROSS THE CWA THROUGH THE MID-MORNING HRS. OFF INTEREST IS HOW THE ACTIVITY WILL IMPACT TODAYS HIGH TEMPS AND ADDITIONAL PRECIP CHANCES LATE THIS AFTERNOON AND TONIGHT. I REMAINED ON THE COOL SIDE OF NWP AND LEFT INHERITED AFTERNOON/EVENING PRECIP FCST INTACT. DAY SHIFT WILL HAVE TO ASCERTAIN STABILITY ISSUES POST THE INCOMING MCS. OTHERWISE, WE SLOWLY MODIFY AND PROGRESSIVELY DRY OUT WITH EACH PASSING DAY UNDER AMPLIFYING ULVL RIDGING. BEST OPPORTUNITY FOR AFTERNOON TSRA ON TUE AND WED APPEARS TO BE ACROSS THE CO ZONES. THE HOT DAYTIME TEMPS SHOULD BE KNOCKED BACK DOWN THIS WEEKEND WITH THE PASSAGE OF COLD FRONT ON SAT. 05 && .AVIATION... 1132 PM MDT SUN AUG 9 2009 FOR THE 06Z TAF...CONVECTION CONTINUES TO DEVELOP OVER THE PALMER DIVIDE. CURRENT TRENDS WOULD PLACE CONVECTIVE ACTIVITY NEAR KGLD AROUND 10Z AND NEAR KMCK BY AROUND 12Z. CANT RULE OUT BRIEF MVFR IF CONVECTION DIRECTLY IMPACTS ONE OR BOTH TERMINALS BUT FEEL THREAT IS MINIMAL ENOUGH TO LEAVE OUT OF THE TAF. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 350 AM MDT MON AUG 10 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 350 AM MDT MON AUG 10 2009 /450 AM CDT MON AUG 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS MUCH OF THE AREA. THE STORMS WILL MOVE GENERALLY FROM WEST TO EAST. LARGE HAIL AND LOCALLY HEAVY RAIN FALL WILL BE THE MAIN THREATS FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE OUT OF THE AREA BY NOON TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND WEDNESDAY AFTERNOONS PRIMARILY ACROSS EASTERN COLORADO. HAIL AND LIGHTNING APPEAR TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 102 AM MDT MON AUG 10 2009 COZ090-100800- YUMA COUNTY- 102 AM MDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF WAUNETA TO YUMA TO 6 MILES NORTHWEST OF ABARR...AND MOVING NORTHEAST AT 20 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. AEP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 157 AM MDT MON AUG 10 2009 NEZ079-100900- DUNDY- 157 AM MDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WAUNETA TO 5 MILES NORTHWEST OF WRAY TO 6 MILES NORTHEAST OF HEARTSTRONG...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. AEP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 246 AM MDT MON AUG 10 2009 NEZ080-100915- HITCHCOCK- 346 AM CDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF ENDERS TO 8 MILES NORTH OF PARKS TO HAIGLER...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. PEOPLE IN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. AEP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 425 AM MDT MON AUG 10 2009 COZ091-101130- KIT CARSON COUNTY- 425 AM MDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 425 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARRIBA...OR 13 MILES WEST OF FLAGLER...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. AEP
The Goodland radar (KGLD), 16 km away, was scanning. The volume nearest the first event began at 11:15 UTC.
2 hail. Local standard time, as filed.
Nickel sized hail was reported covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185678, 185680.